Alert archive / Kansas / Tornado Warnings in 2009

Tornado Warning 14, NWS Topeka, KS

June 17, 2009Marshall County, Nemaha County, Kansas

NWS Topeka, KS issued this tornado warning at Jun 17, 2009, 3:15 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2009, 3:15 PM CDT (20:15 UTC)
Expired
Jun 17, 2009, 3:45 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 101 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 12:52 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2807 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KTOP 172015
TORTOP
KSC117-131-172045-
/O.NEW.KTOP.TO.W.0014.090617T2015Z-090617T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
  NORTHWESTERN NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 345 PM CDT

* AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER
  NORTHEASTERN MARSHALL COUNTY...OR 21 MILES EAST OF MARYSVILLE...
  MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN MARSHALL AND NORTH CENTRAL
  NEMAHA COUNTIES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A
BASEMENT OR STORM SHELTER NOW

IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.

&&

LAT...LON 3982 9611 3990 9634 4000 9632 4000 9598
TIME...MOT...LOC 2015Z 272DEG 23KT 3994 9626

$$

BLAIR
2 follow-up statements
000 
WWUS53 KTOP 172025
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT WED JUN 17 2009

KSC117-172035-
/O.CAN.KTOP.TO.W.0014.000000T0000Z-090617T2045Z/
MARSHALL-
325 PM CDT WED JUN 17 2009

...THE TORNADO WARNING FOR NORTHEASTERN MARSHALL COUNTY HAS BEEN
CANCELLED...

LAT...LON 3999 9599 3983 9611 3982 9611 3987 9623
      3992 9624 4000 9624 4000 9599
TIME...MOT...LOC 2025Z 267DEG 22KT 3996 9618

$$

KSC131-172045-
/O.CON.KTOP.TO.W.0014.000000T0000Z-090617T2045Z/
NEMAHA-
325 PM CDT WED JUN 17 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
NORTHWESTERN NEMAHA COUNTY...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED OVER NORTHWESTERN NEMAHA COUNTY...OR 25 MILES EAST
OF MARYSVILLE...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHWEST NEMAHA COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES 
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID WINDOWS...AND COVER YOUR 
HEAD.

&&

LAT...LON 3999 9599 3983 9611 3982 9611 3987 9623
      3992 9624 4000 9624 4000 9599
TIME...MOT...LOC 2025Z 267DEG 22KT 3996 9618

$$

BLAIR
000 
WWUS53 KTOP 172038
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT WED JUN 17 2009

KSC131-172048-
/O.EXP.KTOP.TO.W.0014.000000T0000Z-090617T2045Z/
NEMAHA-
338 PM CDT WED JUN 17 2009

...THE TORNADO WARNING FOR NORTHWESTERN NEMAHA COUNTY WILL EXPIRE AT
345 PM CDT...

AT 338 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM WITH THE POSSIBLE TORNADO HAD WEAKENED AND NO
LONGER APPEARED CAPABLE OF PRODUCING TORNADOES OR OTHER SEVERE
WEATHER...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...HAIL UP TO PENNY SIZE...AND GUSTY 
WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER.

LAT...LON 3999 9599 3983 9611 3982 9611 3987 9623
      3992 9624 4000 9624 4000 9599
TIME...MOT...LOC 2038Z 267DEG 22KT 3996 9608

$$

BLAIR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 17, 7:09 AM CDT, 8 hours 6 minutes earlier.

Area forecast discussion, Jun 17, 7:09 AM CDT, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
709 AM CDT WED JUN 17 2009

.UPDATE...

UPDATE FOR 12 UTC AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

OVERNIGHT GROUND FOG HAS BEGUN TO LIFT...AND MID JUNE INSOLATION
AND INCREASING LOW LEVEL WINDS SHOULD KEEP CONDITIONS FROM
DROPPING BELOW IFR FOR THE REST OF THE MORNING. INCREASING
SOUTHEAST WINDS TODAY WILL VEER TO THE SOUTHWEST LATE TONIGHT WITH
AS SURFACE LOW MOVES EAST ACROSS THE NORTHERN PLAINS.

65

&&

.PREV DISCUSSION... /ISSUED 320 AM CDT WED JUN 17 2009/

DISCUSSION...

ISOLATED THUNDERSTORMS MOVING SLOWLY ACROSS SE KS ATTM...IN AREA
OF BETTER INSTABILITY AND WEAK ISENTROPIC LIFT. WEAK WAVE ACROSS
WRN KS GENERATING SOME SHOWERS ACROSS NORTHWEST AND NORTH CENTRAL
PORTIONS OF THE STATE.

FOR TODAY...SOUTHWESTERLY FLOW ALOFT OVER THE ROCKIES ACTS TO
BUILD THE UPPER RIDGE OVER OUR AREA. SHORTWAVES PROGGED TO EJECT
THROUGH THAT FLOW AROUND THE RIDGE AND INTO CTRL KANSAS LATER
TONIGHT. FOR TODAY...SEE PLUME OF 700MB TEMPS OF 14C SLOWLY MOVE
NORTHWARD TOWARDS THE NEBRASKA BORDER AND THINK THIS WILL KEEP
PRECIP CHANCES AT BAY FOR THE DAYTIME HOURS TODAY. HAVE HIGHS IN
THE LOW 90S EAST TO THE MID 90S WEST WITH INCREASING SOUTHERLY
WINDS.

TONIGHT EXPECT TO SEE PIECE OF ENERGY OVER THE ROCKIES FIRE OFF
CONVECTION ALONG THE CAP IN NEBRASKA. STORMS SHOULD DEVELOP
QUICKLY IN HIGHLY UNSTABLE AIRMASS WITH STRONG SHEAR AND
PROPAGATE EAST SOUTHEAST...A FEW OF WHICH MAY CLIP THE FAR NORTHERN
COUNTIES IN THE EVENING HOURS BEFORE PROPAGATING EASTWARD. IF THIS
OCCURS...THESE STORMS WOULD LIKELY BE SEVERE. AT THIS TIM THINK
THEY WILL STAY NORTH BUT WITH EDGE OF CAP ACROSS THE NORTH CANNOT
GO WITHOUT A SLT CHANCE THERE. GFS ALSO HINTING AT PIECE OF
ENERGY NEAR THE TX PANHANDLE MOVING INTO CTRL KS COULD GENERATE
ISOLD ACTIVITY IN A SIMILAR TIMEFRAME. THINK CAP WILL HOLD WEST
BUT WILL CARRY SLT POPS THERE FOR COLLABORATIVE SAKE. WARM
SOUTHERLY WINDS SHOULD KEEP LOWS IN THE LOW TO MID 70S OVERNIGHT
WITH SOME LOWER TEMPS POSSIBLE ALONG THE NORTHERN BORDER WHERE
COLD POOLS FROM THUNDER COULD BRING A BRIEF COOLDOWN.

ANOTHER WARM DAY IN STORE FOR THE AREA ON THURSDAY AS RIDGE
REMAINS OVER THE SOUTHERN PLAINS AND SHORTWAVE SLIDES ALONG THE
CANADIAN BORDER THROUGH THE DAY. SECONDARY WAVE THEN SLIDES IN
BEHIND...A BIT MORE SOUTH...AND BRINGS THE FRONT INTO OUR AREA ON
FRIDAY. BETTER INSTABILITY PROGGED TO SLIDE EASTWARD WITH LEADING
IMPULSE...BUT ENOUGH REMAINS FOR THUNDER POTENTIAL AS THE FRONT
MOVES THROUGH ON FRIDAY. TIMING COULD IMPACT STRENGTH OF THE
STORMS AS AN AFTERNOON PASSAGE COULD ALLOW FOR BUILDUP OF A BIT
MORE INSTABILITY. FRONTAL PASSAGE SHOULD KEEP HIGHS IN THE 80S ON
FRIDAY.

CHANCES FOR PRECIP ON SATURDAY WILL DEPEND ON HOW FAR SOUTH FRONT
MOVES BEFORE IT RETURNS ACROSS OUR AREA. IF GFS SOLUTION VERIFIES
THINK ITS RETURN SOLUTION IS TOO QUICK. HOWEVER ECMWF LINGERS THE
FRONTAL BOUNDARY ACROSS THE AREA FRIDAY NIGHT INTO SATURDAY...AND
NAM DRAWS FRONT FARTHER SOUTHWARD. STAYED CURRENT FORECAST COURSE
WITH NO POPS BUT MAY NEED TO BE ADDED IF FRONTAL POSITION REMAINS
CLOSE TO OUR AREA. NO CHANGES BEYOND SATURDAY. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 17, 5:23 AM CDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
523 AM CDT WED JUN 17 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-181030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
523 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NEBRASKA LATE THIS
AFTERNOON INTO THIS EVENING. ALTHOUGH THE EXPECTED STORM TRACK IS
GENERALLY NORTH OF THE STATE LINE...A FEW OF THESE STORMS MAY MOVE
FAR ENOUGH SOUTH TO CLIP THE NORTHERN COUNTIES OF KANSAS. IF THEY
DO...THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREAT WITH ISOLATED TORNADOES ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT AND FRIDAY AS A
FRONT MOVES ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TONIGHT NEAR THE KANSAS NEBRASKA
STATE LINE.

In the hours before

Local storm report, Jun 17, 2:08 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
208 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     HAIL             5 SSW ONEIDA            39.80N 95.98W
06/17/2009  E1.00 INCH       NEMAHA             KS   TRAINED SPOTTER

&&

BN
Local storm report, Jun 17, 2:17 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
217 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             6 SSW ONEIDA            39.79N 95.98W
06/17/2009  E1.50 INCH       NEMAHA             KS   TRAINED SPOTTER

&&

BN
Local storm report, Jun 17, 2:24 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
224 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TORNADO          5 N HANOVER             39.97N 96.88W
06/17/2009                   WASHINGTON         KS   TRAINED SPOTTER

            SEVERAL REPORTS OF DEBRIS IN THE AIR.

&&

BN
Local storm report, Jun 17, 2:33 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
233 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             3 SSW FAIRVIEW          39.81N 95.75W
06/17/2009  E1.75 INCH       BROWN              KS   TRAINED SPOTTER

&&

BN
Local storm report, Jun 17, 2:42 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
242 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TORNADO          5 N MARYSVILLE          39.91N 96.65W
06/17/2009                   MARSHALL           KS   TRAINED SPOTTER

            NEW TORNADO OBSERVED

&&

BLAIR
Local storm report, Jun 17, 3:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
308 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             NNW ROBINSON            39.82N 95.41W
06/17/2009  E1.50 INCH       BROWN              KS   TRAINED SPOTTER

            170TH POWHATTAN

&&

BN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:40 PM CDTRiver Flood WarningTOPAnderson, Franklin13 hr
Jun 17, 12:34 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington41 min
Jun 17, 1:08 PM CDTSevere Thunderstorm WarningTOPMarshall52 min
Jun 17, 1:15 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington45 min
Jun 17, 1:30 PM CDTSevere Thunderstorm WarningTOPNemaha45 min
Jun 17, 2:11 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha49 min
Jun 17, 2:11 PM CDTTornado WarningTOPMarshall, Washington34 min
Jun 17, 2:22 PM CDTTornado WarningTOPBrown, Jackson, Nemaha38 min
Jun 17, 2:39 PM CDTTornado WarningTOPMarshall, Nemaha36 min
Jun 17, 2:57 PM CDTTornado WarningTOPBrown, Jackson33 min

Nearby

Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.